Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 8, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Apr 14, 2023, 4:28 PM EDT for Miami-Dade County, Florida. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2023, 4:28 PM EDT (20:28 UTC)
- Expired
- Apr 14, 2023, 5:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 15 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 4:30 PM EDT | TSTM WND DMG | 2 Wsw Sweetwater, FL | SOCIAL MEDIA REPORT PHOTO OF A LARGE TREE UPROOTED/KNOCKED DOWN ACROSS THE STREET FROM WESLEY MATHEWS ELEMENTARY SCHOOL AS A SEVERE THUNDERSTORM MOVED THROUGH THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.5 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1506 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted.
086 WUUS52 KMFL 142028 SVRMFL FLC086-142115- /O.NEW.KMFL.SV.W.0008.230414T2028Z-230414T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Miami FL 428 PM EDT Fri Apr 14 2023 The National Weather Service in Miami has issued a * Severe Thunderstorm Warning for... Northern Miami-Dade County in southeastern Florida... * Until 515 PM EDT. * At 428 PM EDT, a severe thunderstorm was located over Sweetwater, or near Kendall, moving east at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Miami, Hialeah, Miami Beach, Coral Gables and South Miami. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2569 8050 2586 8042 2581 8013 2561 8021 TIME...MOT...LOC 2028Z 290DEG 10KT 2576 8038 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ NC
2 follow-up statements
592 WWUS52 KMFL 142055 SVSMFL Severe Weather Statement National Weather Service Miami FL 455 PM EDT Fri Apr 14 2023 FLC086-142115- /O.CON.KMFL.SV.W.0008.000000T0000Z-230414T2115Z/ Miami-Dade FL- 455 PM EDT Fri Apr 14 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR NORTHERN MIAMI-DADE COUNTY... At 455 PM EDT, a severe thunderstorm was located over Coral Terrace, or over South Miami, moving east at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Miami, Coral Gables, South Miami, Kendall and Doral. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2567 8041 2579 8036 2576 8018 2561 8021 TIME...MOT...LOC 2055Z 290DEG 10KT 2573 8030 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ NC
677
WWUS52 KMFL 142105
SVSMFL
Severe Weather Statement
National Weather Service Miami FL
505 PM EDT Fri Apr 14 2023
FLC086-142115-
/O.EXP.KMFL.SV.W.0008.000000T0000Z-230414T2115Z/
Miami-Dade FL-
505 PM EDT Fri Apr 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MIAMI-DADE COUNTY
WILL EXPIRE AT 515 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Miami. You can also share your report with NWS Miami on
Facebook and Twitter.
LAT...LON 2567 8041 2579 8036 2576 8018 2561 8021
TIME...MOT...LOC 2105Z 290DEG 10KT 2574 8031
$$
NCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:03 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 14, 3:03 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Miami FL 303 PM EDT Fri Apr 14 2023 ...New SHORT TERM, LONG TERM, AVIATION, MARINE, BEACHES... .SHORT TERM... (Rest of today through Saturday) Issued at 259 PM EDT Fri Apr 14 2023 A storm system which has been the primary driver of the issues the past couple days is now over the MS valley and will lift up towards the southern Appalachians by this evening. A weakening frontal boundary associated with this system will approach our FL Gulf coast, but will likely stall over that area. While the first half of the day has been dry under mostly clear skies, instability will be increasing this afternoon, with some scattered showers and thunderstorms expected into the early evening. Overall the flooding threat is less today, however any additional rain over hard hit areas the past couple days will present problems. High temps today will be in the middle to upper 80s. The rain ends this evening with the loss of daytime heating and then expecting partly cloudy skies overnight. With calm winds expected again, patchy fog will be an issue over typical interior locations and even the western areas of the east coast metro. Low temps will be in the 60s inland, and lower 70s across the east coast metro. On Saturday the previously mentioned system lifts up into the Mid- Atlantic region, while high pressure builds into Florida. Most should stay dry the entire day, however some widely scattered diurnally driven showers and storms are possible around the lake and over the Everglades during the late afternoon into early evening. Afternoon high temps on Saturday generally 85-90. && .LONG TERM... (Saturday night through next Thursday) Issued at 259 PM EDT Fri Apr 14 2023 Sunday Night through Monday An upper jet streak and attendant major short-wave trough will eject southward into the Gulf of Mexico waters, which will weaken H500 ridging that presides over Florida through much of the weekend. As this process occurs, a corresponding low-level mass response will cause winds to veer with height. This will feature warm return flow off the Atlantic waters, characterized by a ribbon of high theta-e values enveloping the region. Several robust vorticity lobes embedded within the aforementioned short- wave trough will advect towards South Florida through this ahead. A commensurate frontal boundary will drift towards the region and become the focus for convective development. Effective bulk wind shear on the order of 30-35 kt and ML CAPE of 1250-1750 J/Kg could present an environment for strong to marginally severe thunderstorms, although this will be subject to the materialization of the meso/microscale environments. Nevertheless, scattered to numerous showers and thunderstorms may develop across much of the peninsula through this period. Much of the metro east coast will be vulnerable to flooding, so this will certainly be a hazard to monitor through this period. Monday Night through Friday Skies will clear up behind the front with potential for a weak surface high to form over the southeastern U.S. through Wednesday, which would lead to drier conditions Monday night, Tuesday and Wednesday. Beyond that, another trough could develop over the Gulf and advect over the region on Thursday to end the long term period which would create potential for more precipitation, but details on that are highly uncertain at this time. Temperatures will mainly be in the upper 80s to near 90 across the region on Sunday with slightly cooler temperatures along the immediate coastlines. Temperatures fall as the front passes early next week into the low to mid 80s by Tuesday and then temperatures attempt to rebound mid-week, but easterly winds will keep the eastern half of the region in the low to mid 80s and the west coast in the upper 80s through mid week. && .AVIATION... (18Z TAFS) Issued at 259 PM EDT Fri Apr 14 2023 Mainly VFR through the period, although some scattered showers and thunderstorms this afternoon and evening may result in brief flight restrictions. S/SE winds around 10 kts or less at the east coast terminals, with a SW flow developing at APF this afternoon. Winds tonight subside to 5 kts or less. Will have to monitor for potential fog development early Saturday morning for the east coast sites. && .MARINE... Issued at 259 PM EDT Fri Apr 14 2023 Chances of showers and thunderstorms each day through the weekend may lead to locally hazardous marine conditions. Outside of convection, south to southeast winds generally 15 kts or less and seas in both the Atlantic and the Gulf 2 ft or less. && .BEACHES... Issued at 259 PM EDT Fri Apr 14 2023 A lingering NE swell will result in a moderate risk of rip currents for Atlantic beaches today. Improving beach conditions expected for the weekend. && .PRELIMINARY POINT TEMPS/POPS... Miami 73 85 74 86 / 10 10 10 40 West Kendall 70 89 71 89 / 10 10 10 40 Opa-Locka 71 88 72 88 / 10 10 10 40 Homestead 71 86 72 86 / 0 10 10 30 Fort Lauderdale 72 84 73 85 / 20 10 10 40 N Ft Lauderdale 72 85 73 86 / 20 10 10 40 Pembroke Pines 71 88 72 88 / 10 10 10 40 West Palm Beach 70 85 72 86 / 30 10 20 50 Boca Raton 71 85 72 86 / 20 10 10 40 Naples 72 89 73 88 / 0 10 10 40 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && SHORT TERM...CMF LONG TERM....Bhatti AVIATION...Culver
Hazardous weather outlook, Apr 14, 9:14 AM EDT, 7 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Miami FL 914 AM EDT Fri Apr 14 2023 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 151315- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 914 AM EDT Fri Apr 14 2023 ...Flooding Concerns Linger Across The East Coast Metro... ...Moderate Risk of Rip Currents Atlantic Beaches... This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South Florida, Gulf of Mexico and Lake Okeechobee. .DAY ONE...Today and tonight. Flooding: Due to heavy rain over the past couple days, residual flooding continues in some locations around the Fort Lauderdale metro. Any additional heavy rain today may result in flooding, especially across portions of the east coast metro. Thunderstorms: Scattered thunderstorms are possible today, especially during the afternoon and early evening hours. Brief gusty winds and locally heavy rain are the primary threats. Rip Currents: There is a moderate risk of rip currents for all Atlantic beaches today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms remain in the forecast this weekend and into early next week, mainly during the afternoon and early evening hours each day. Any storm will have the potential for locally heavy rain which could lead to additional flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 14, 3:43 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Miami FL
343 PM EDT Fri Apr 14 2023
FLZ073-074-142015-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
343 PM EDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of north central
Miami-Dade County through 415 PM EDT...
At 343 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Miccosukee Resort, or 14 miles northwest
of Kendall, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hialeah, Kendall, Doral, Hialeah Gardens, Miami Springs, Sweetwater,
Medley, Westchester, Fountainbleau, Kendale Lakes, The Hammocks,
Olympia Heights, West Kendall, Intersection Krome And Kendall Drive,
Miccosukee Resort, Sunset, The Crossings, Tamiami, University Park
and Glenvar Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2572 8065 2589 8061 2589 8028 2564 8034
TIME...MOT...LOC 1943Z 275DEG 24KT 2580 8054
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NCSpecial weather statement, Apr 14, 4:18 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Miami FL
418 PM EDT Fri Apr 14 2023
FLZ073-074-173-142100-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
418 PM EDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of northern Miami-Dade
County through 500 PM EDT...
At 417 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Sweetwater, or 7 miles northwest of South
Miami, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Miami, Hialeah, Miami Beach, Coral Gables, Key Biscayne, South Miami,
Surfside, Virginia Key, Kendall, North Miami, Doral, Hialeah Gardens,
Pinecrest, Opa-Locka, Miami Springs, Sweetwater, Miami Shores, North
Bay Village, West Miami and El Portal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2570 8050 2589 8048 2589 8007 2561 8014
TIME...MOT...LOC 2017Z 276DEG 23KT 2578 8037
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NCThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 8:31 PM EDT | Areal Flood Advisory | MFL | Broward, Miami-Dade | 85 min |
| Apr 13, 9:13 PM EDT | Areal Flood Warning | MFL | Broward | 13 hr |
| Apr 14, 3:43 PM EDT | Special Weather Statement | MFL | Miami-Dade | 32 min |
| Apr 14, 4:18 PM EDT | Special Weather Statement | MFL | Miami-Dade | 42 min |
| Apr 14, 4:31 PM EDT | Special Weather Statement | MFL | Broward | 29 min |
| Apr 14, 4:54 PM EDT | Special Marine Warning | MFL | 28 min | |
| Apr 14, 5:15 PM EDT | Special Weather Statement | MFL | Broward | 45 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.